TITLE

Bivalirudin in percutaneous coronary intervention

AUTHOR(S)
Caron, Michael F.; McKendall, George R.
PUB. DATE
September 2003
SOURCE
American Journal of Health-System Pharmacy;9/15/2003, Vol. 60 Issue 18, p1841
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
The chemistry and pharmacology, pharmacokinetics, pharmacodynamics, adverse effects, drug interactions, dosing and administration, and pharmacoeconomics of bivalirudin are reviewed; clinical trials of bivalirudin's application in percutaneous coronary intervention (PCI) are also discussed. Bivalirudin is a direct thrombin inhibitor approved for use in PCI. It reversibly binds to thrombin's catalytic site and substrate recognition site and blocks both circulating and fibrin-bound thrombin. Peak concentrations occur in less than 5 minutes after bolus-dose administration, and its half-life is approximately 25 minutes. It is primarily eliminated renally, and dosage reduction may be required in patients with severe renal dysfunction. Two clinical trials have demonstrated that bivalirudin is at least as effective as unfractionated heparin (UFH) in preventing ischemic complications in PCI. Other trials have shown that bivalirudin has beneficial ischemic and hemorrhagic out-comes in a more modern PCI setting (i.e., intracoronary stent placement, clopidogrel, and glycoprotein IIb/IIIa-receptor inhibitors). Bivalirudin combined with provisional glycoprotein IIb/IIIa inhibitors was noninferior to UFH with planned glycoprotein IIb/IIIa inhibitors and superior to UFH alone with respect to ischemic and hemorrhagic endpoints in PCI. Major bleeding with bivalirudin has occurred in approximately 3% of patients in clinical trials, and it is not known to have any interactions with the cytochrome P-450 isoenzyme system. The acquisition cost of bivalirudin in one study was less than the combination of UFH and glycoprotein IIb/IIIa inhibitors. Bivalirudin combined with provisional glycoprotein IIb/IIIa inhibitors appears to be an acceptable alternative to the standard of care and is superior to UFH alone in PCI.
ACCESSION #
10828645

 

Related Articles

  • An Automated Standardized System for Managing Adverse Events in Clinical Research Networks. Richesson, Rachel L.; Malloy, Jamie F.; Paulus, Kathleen; Cuthbertson, David; Krischer, Jeffrey P. // Drug Safety;2008, Vol. 31 Issue 10, p807 

    Multi-site clinical protocols and clinical research networks require tools to manage and monitor adverse events (AEs). To be successful, these tools must be designed to comply with applicable regulatory requirements, reflect current data standards, international directives and advances in...

  • No agreement on serious drug interactions, study finds. Ukens, Carol // Drug Topics;7/12/2004, Vol. 148 Issue 13, p30 

    This article discusses the findings of a study in the U.S. concerning the alert system for drug-drug interactions (DDI) with greatest clinical importance. According to the study, there is very little agreement on which DDI pose the most risk for patients. The researchers noted that out of 406 of...

  • New Study on Thiazolidinediones May Show Benefits. Elliott, William T. // Clinical Oncology Alert;Jun2008 Pharmacology Watch, p1 

    The article discusses findings of a study which compared pioglitazone with the sulfonylurea glimepiride measuring the progression of coronary atherosclerosis in patients with type 2 diabetes. In 2007, there were evidence pointing to the association of thiazolidinediones rosiglitazone and...

  • Medicines information provided by pharmaceutical representatives: a comparative study in Australia and Malaysia. Othman, Noordin; Vitry, Agnes I.; Roughead, Elizabeth E.; Ismail, Shaiful B.; Omar, Khairani // BMC Public Health;2010, Vol. 10 Issue 1, p743 

    Background: Pharmaceutical representatives provide medicines information on their promoted products to doctors. However, studies have shown that the quality of this information is often low. No study has assessed the medicines information provided by pharmaceutical representatives to doctors in...

  • Zaleplon overdose.  // Reactions Weekly;10/9/2004, Issue 1022, p15 

    Discusses research being done on the adverse reaction of the drug zaleplon. Reference to a study by Liskow B. et al, published in the August 2004 issue of "Journal of the American Academy of Child and Adolescent"; Condition of a boy who experienced an episode of somnambulism after ingestion of...

  • Dipyrone.  // Reactions Weekly;10/9/2004, Issue 1022, p7 

    Discusses research being done on the adverse reaction of the drug dipyrone. Reference to a study by Yetgin S. et al, published in the June 2004 issue of "Pediatric Hematology and Oncology"; Condition of a girl who developed severe aplastic anemia following treatment with dipyrone; Actions taken...

  • Docetaxel/paclitaxel.  // Reactions Weekly;10/9/2004, Issue 1022, p7 

    Discusses research being done on the adverse reaction of the drug docetaxel/paclitaxel. Reference to a study by Chen M. et al, published in the April 2004 issue of "Journal of Rheumatology"; Condition of several patients who developed cutaneous lupus erythematosus after treatment with...

  • Lamotrigine.  // Reactions Weekly;10/9/2004, Issue 1022, p11 

    Discusses research being done on the adverse reaction of the drug lamotrigine. Reference to a study by Seri S. et al, published in the July 2004 issue of "Neurology"; Condition of a girl with idiopathic rolandic epilepsy who experienced progressive worsening of seizures and negative myoclonus...

  • Naproxen.  // Reactions Weekly;10/9/2004, Issue 1022, p11 

    Discusses research being done on the adverse reaction of the drug naproxen. Reference to a study by Heikkilä H. et al, published in the July 2004 issue of "British Journal of Dermatology"; Condition of a man who developed a generalized bullous fixed drug eruption after receiving naproxen;...

  • Pioglitazone/rosiglitazone.  // Reactions Weekly;10/9/2004, Issue 1022, p12 

    Discusses research being done on the adverse reaction of the drug pioglitazone/rosiglitazone. Reference to a study by Calafioret P. et al, published in the August 2004 issue of "Diabetic Medicine"; Condition of several patients who developed oedema and/or congestive heart failure during...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics